MAUDE Adverse Event Report: ETHICON INC. VCL+ UD 8X18IN 0 S/A CTB-1 CR; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ UD 8X18IN 0 S/A CTB-1 CR; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCPB840D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/23/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent a c-section procedure on (b)(6) 2026 and suture was used.During the procedure, it was reported by a sales rep that, during c-section, needle tip was broken and chipped during suturing.It is unknown where the broken needle tip is, and it is possible that the broken needle tip was left either outside or inside the patient as well.It was a control release needle.Further details are not provided from the hp.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).H6 type of investigation: b21; device evaluation pending this report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.The device upon which this medwatch is based has been received, however, the product evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.Additional information was requested, and the following was obtained via: lot number of ip-02650647: 10a6r8 or 10b5ub or 10bb39.One of the three above applies.Did this issue contribute to any patient adverse event? unk.Please clarify, did the needle fall into the patient? unk.If so: was the needle piece(s) retrieved during the same procedure? unk.Were x-rays taken to locate the needle piece(s)? unk.What measures were implemented to retrieve the broken piece? unk.Was there any additional tissue damage resulting from the search for the needle piece? unk.Does a fragment of the needle remain in the patient¿s tissue? unk.If so: is there any plan in place to remove the needle piece in the future? unk.If so, could you please provide the scheduled date for the removal? unk.In which tissue structure was the broken needle located? unk.What is the surgeon's opinion of the potential consequences for the patient? unk.Can you identify the lot number of the product involved? 10a6r8 or 10b5ub or 10bb39.One of the three applies.Please provide the source or name and title of external person providing answers to follow-up (external person submitting answers to sales rep or loc/bq): (b)(6).Please perform and document the follow up attempt for product return.Please document the shipment tracking number in notes or rmao sections.The device has been received at (b)(6) and will be shipped.Please check rmao.Tracking number: (b)(4).An x-ray was performed to check for any remaining pieces in the body, and it was determined that nothing remained.A ct scan was not performed.All needle pieces were retrieved.There are currently no issues with the patient¿s condition.A manufacturing record evaluation was performed for the finished device 10a6r8 / vcpb840d batch number, and no non-conformances were identified.Expiration date: jul/31/2030 date of mfg.: aug/07/2025.A manufacturing record evaluation was performed for the finished device 10bb39 / vcpb840d batch number, and no non-conformances were identified.Expiration date: jul/31/2030 date of mfg.: aug/07/2025.A manufacturing record evaluation was performed for the finished device 10b5ub / vcpb840d batch number, and no non-conformances were identified.Expiration date: jul/31/2030 date of mfg.: aug/07/2025.D4: full udi currently unavailable since the exact lot of the suspected device cannot be determined.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).H3 investigation summary: the product was returned to ethicon for evaluation.Received for analysis were three empties, opened foil packets from lot 10bb39; one empty, opened foil packet from lot 10b5ub; one empty, opened foil packet from lot 10a8r8; and a winding former containing four used needles and two needle-suture combinations, plus one detached needle found outside the former.These three lot numbers pertain to product code vcpb840d, which is a multi strand suture; each packet should contain eight strands.Upon visual inspection of the needles, the swage and the attachment area were noted to be as expected.No needle breakage was observed on the bodies, tips, or swage areas.However, the body of the detached needles were noted with marks probably caused by a surgical instrument.In addition, the sample was tested by a resistance test to the needle and met the requirements.As part of ethicon quality process all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event.To avoid this kind of damage: grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6, d9, h3.H3 investigation summary: the product received for analysis was vcpb840d.Visual inspection and metallurgical analysis were performed on the returned product.A failed suture needle, labeled as (b)(4), was submitted to herrera, stafford and associates, llc (hsa) for fractographic evaluation on february 20, 2026.The component was identified as product code vcpb840d.It was requested that hsa assess the fracture mode of the failure.A fracture was observed near the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was predominately composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage and a cup-and-cone shaped fracture observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.

Brand Name
VCL+ UD 8X18IN 0 S/A CTB-1 CR
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key24432417
Report Number2210968-2026-01939
Device Sequence Number10304130
Product Code GAM
UDI-Device Identifier10705031056626
UDI-Public10705031056626
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVCPB840D
Device Lot Number10A6R8, 10B5UB, 10BB39
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2026
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2026
Supplement Date Received by Manufacturer03/02/2026
Initial Report FDA Received Date02/24/2026
Supplement Report FDA Received Date03/30/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown